Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Springfield, MO

March 30, 20225 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Mar 30, 2022, 10:00 AM CDT for 5 counties in Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2022, 10:00 AM CDT (15:00 UTC)
Expired
Mar 30, 2022, 3:40 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Howell County, MO, Ozark County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 139 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 11:22 AM CDTFLASH FLOOD4 S Gainesville, MOMODOT REPORTS STATE HIGHWAY T IN OZARK COUNTY IS CLOSED DUE TO FLOODING.
Mar 30, 2:42 PM CDTFLASH FLOOD2 E Rockbridge, MOPORTION OF MO-95 IS CLOSED DUE TO FLOODING OF BRYANT CREEK IN NORTHERN OZARK COUNTY.
Mar 30, 3:45 PM CDTFLOOD1 Ne Sycamore, MOHWY 181 AT BRYANT CREEK FLOODED AND CLOSED. FIRST REPORTED BY MODOT AT APPROXIMATELY 345 PM.
Mar 30, 3:45 PM CDTFLOOD5 Sse Sycamore, MOHWY H AT NORTH FORK RIVER FLOODED/CLOSED. FIRST REPORTED BY MODOT AT APPROXIMATELY 345PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -142 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-142 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WGUS53 KSGF 301500
FFWSGF
MOC067-091-153-203-215-302100-
/O.NEW.KSGF.FF.W.0002.220330T1500Z-220330T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1000 AM CDT Wed Mar 30 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Howell County in south central Missouri...
  Northwestern Shannon County in south central Missouri...
  Southern Texas County in south central Missouri...
  Eastern Douglas County in southwestern Missouri...
  Ozark County in southwestern Missouri...

* Until 400 PM CDT.

* At 1000 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible as additional storms move across the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  West Plains, Mountain View, Willow Springs, Houston, Cabool, 
  Gainesville, Summersville and Raymondville.

This includes the following low water crossings...
  Lick Creek at County Road 528, North Fork River at County Road 
  278, Spring Creek at County Road 349, Big Creek at County Road 390 
  and South Fork Jacks Fork River at Stillhouse Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3651 9269 3706 9222 3742 9191 3742 9150
      3742 9147 3742 9144 3742 9143 3742 9141
      3742 9139 3650 9203

FLASH FLOOD...RADAR INDICATED

$$

MMT
2 follow-up statements
587 
WGUS73 KSGF 301803
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
103 PM CDT Wed Mar 30 2022

MOC067-091-153-203-215-302100-
/O.CON.KSGF.FF.W.0002.000000T0000Z-220330T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas MO-Howell MO-Ozark MO-Shannon MO-Texas MO-
103 PM CDT Wed Mar 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS 
AFTERNOON FOR HOWELL, NORTHWESTERN SHANNON, SOUTHERN TEXAS, EASTERN 
DOUGLAS AND OZARK COUNTIES...

At 103 PM CDT, Trained weather spotters reported heavy rain causing 
flooding across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is already occurring across southern 
Ozark County.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  West Plains, Mountain View, Willow Springs, Houston, Cabool, 
  Gainesville, Summersville and Raymondville.

This includes the following low water crossings...
  Lick Creek at County Road 528, North Fork River at County Road 
  278, Spring Creek at County Road 349, Big Creek at County Road 390 
  and South Fork Jacks Fork River at Stillhouse Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3651 9269 3706 9222 3742 9191 3742 9150
      3742 9147 3742 9144 3742 9143 3742 9141
      3742 9139 3650 9203

FLASH FLOOD...OBSERVED

$$

MB
462 
WGUS73 KSGF 302040
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
340 PM CDT Wed Mar 30 2022

MOC067-091-153-203-215-302050-
/O.CAN.KSGF.FF.W.0002.000000T0000Z-220330T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas MO-Howell MO-Ozark MO-Shannon MO-Texas MO-
340 PM CDT Wed Mar 30 2022

...FLASH FLOOD WARNING FOR HOWELL, NORTHWESTERN SHANNON, SOUTHERN 
TEXAS, EASTERN DOUGLAS AND OZARK COUNTIES HAS BEEN REPLACED WITH A 
FLOOD WARNING...

LAT...LON 3651 9269 3706 9222 3742 9191 3742 9150
      3742 9147 3742 9144 3742 9143 3742 9141
      3742 9139 3650 9203

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 6:21 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 30, 6:21 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
621 AM CDT Wed Mar 30 2022

...Updated for 12Z Aviation Discussion...

Key Messages:

1. Strong to severe thunderstorm potential today with heavy
rainfall.

2. Cooler tonight and Thursday with some showers Thursday.

3. Frost/Freeze potential Thursday night.

4. Warm-up for the weekend, with low end rain chances Friday night
and Saturday.

.SHORT TERM...(Today and tonight)
Issued at 301 AM CDT Wed Mar 30 2022

Early this morning, surface low pressure was located over far
southwestern Iowa, with a trailing cold front back through eastern
Kansas and into Oklahoma. Convection out ahead of this front
stretched from Iowa into north Texas. The convection that has made
into our western counties have been rather disorganized and remained
below severe limits. This in part in the lull in instability showing
up in the warm sector per SPC meso-analysis page and quite a bit of
dry air in the 06Z SGF special sounding. Still cannot rule out some
strong to severe storms during the pre-dawn hours as a well defined
shortwave trough over the Plains lifts across the area this morning
taking on a more negative tilt aided by a stout 60 knot low level
jet. The cold front will march through the area today and will see
falling temperatures, especially over southeast Kansas and western
Missouri, with the focus for strong to severe thunderstorms shifting
into the eastern counties later this morning and afternoon as
instability begins to increase once again ahead of the front and
there could be a window of strong to severe storms for those areas.
Rainfall amounts still look to be heaviest west of highway 65 prior
to 12Z and then shifting east after 12Z, with some 1 to 2 inch
amounts still quite possible.

The front and rainfall will move east of the area by tonight, with
some clearing likely across far southern Missouri and more clouds
over central Missouri. Lows tonight will drop down into the mid 30.

.LONG TERM...(Thursday through Tuesday)
Issued at 301 AM CDT Wed Mar 30 2022

Thursday looks to be cloudy and cool as another spoke of energy
rotates through the area. This could spark a few very light showers
across the area. However, temperatures will be quite cool with highs
only in the middle and upper 40s along with a somewhat breezy west
to northwest winds. As this rotates out Thursday night, shortwave
ridging will take place with clear skies expected. Winds look to be
on the lighter side, and this combination will set the stage for
lows around 30, bringing frost and possibly a freeze potential to
the area by Friday morning, but temperatures will rebound back into
the lower 60s by afternoon.

Another fast moving shortwave in the flow will bring some low end
rain chances to the area Friday night and into Saturday, with quiet
and mild weather expected to end the weekend.

There are signals for another period of unsettled weather during the
beginning of next week. The WPC Cluster Analysis Tool is advertising
broad scale troughing over the western CONUS Monday into Tuesday.
This would bring the potential for increased rain chances to the
Missouri Ozarks. Confidence in this system is still on the low side,
with many model discrepancies and timing issues. Overall,
temperatures in this time frame look to remain seasonal with highs
in the low 60s and lows in the 40s and 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 621 AM CDT Wed Mar 30 2022

Showers and thunderstorms have overspread southern Missouri this
morning ahead of an approaching cold front. These will continue
much of the morning and perhaps into the early afternoon hours
before moving east of the terminals. Localized IFR conditions will
be possible in the stronger storms. As the cold front pushes
through, winds will swing around to the northwest and become
rather gusty again. In addition, lower stratus in the IFR range
will overspread the terminals in the wake of the front and
continue well into the evening hours. Some clearing will be
possible later this evening back into VFR conditions, but
confidence remains rather low on this occuring or the timing of
it.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Mar 30, 4:47 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
447 AM CDT Wed Mar 30 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
447 AM CDT Wed Mar 30 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

  Windy conditions are expected today ahead of a storm system.
  Southerly winds will gust at 30 to 40 mph at times, mainly over
  the eastern Ozarks.

  Widespread showers and thunderstorms will impact the region
  today. There is a limited risk for flooding as rainfall amounts
  could range from 1 to 2 inches, with the highest amounts expected
  in areas west of highway 65.

  A few strong to severe storms will be possible early this morning
  over southwest Missouri. Damaging wind gusts in excess of 60 mph
  will be the main severe weather risk. We also can't rule out some
  hail to the size of quarters and an isolated tornado. This threat
  then will shift eastward into the eastern Ozarks from mid morning
  through the afternoon hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  There is the potential for some frost and freeze Thursday night
  into Friday morning.

  An unsettled weather pattern is expected to set up early next
  week, with the potential for some thunderstorms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:08 AM CDTSevere Thunderstorm WarningSGFWebster37 min
Mar 30, 6:39 AM CDTSevere Thunderstorm WarningSGFTaney22 min
Mar 30, 6:54 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney51 min
Mar 30, 9:07 AM CDTFlash Flood WarningSGFChristian, Douglas, Greene, Stone, Webster, Wright4 hr
Mar 30, 9:15 AM CDTSevere Thunderstorm WarningSGFOzark45 min
Mar 30, 9:44 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas46 min
Mar 30, 9:58 AM CDTSevere Thunderstorm WarningSGFOzark20 min
Mar 30, 1:28 PM CDTAreal Flood WarningSGFDouglas, Ozark, Texas, Wright20 hr
Mar 30, 3:40 PM CDTAreal Flood WarningSGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more18 hr
Mar 30, 4:27 PM CDTRiver Flood WarningSGFShannon14 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.